8 Comments

  1. JLHUD

    I am sorry if I am leaving this message in the wrong spot. I am new to all this blogging and internet stuff, so please be patient with me!!! Any pointers would be appreciated, by the way. I am trying to just leave a general comment…I have been using opiates for ten years now and I am now on Suboxone. I am wanting to hear from people who have been able to completely wean off of it. Right now I am nervous that I have just traded one addiction for another!!! I just know that with four children, I can’t take a week off to be sick in bed. Thanks for any comments and I am sorry if I posted this in the wrong place!!

    • Please visit my forum, at http://www.suboxforum.com. Please search out my posts on ‘how long to take Suboxone’, for example, to get my perspective. Taking a medication that creates physical dependence is NOT addiction– it it were, people would be ‘addicted’ to Paxil, Effexor, some allergy medications, and many blood pressure medications. ‘Addiction’ is the mental obsession for the substance– an obsession that crowds out all other parts of life, that creates an artificial, dishonest personality, and that demoralizes the individual. Buprenorphine, because of the ceiling effect, can remove that mental obsession.
      The proper paradigm for treating opioid dependence, in my opinion, is to consider it as a chronic illness that deserves chronic treatment. We know that the risk of relapse NEVER goes away, and that every relapse is typically worse than the one before– so I think you would do best to work on getting over your double standard, seeing addiction as something you should gain mental control over. Would you treat any other illness the same way? Do you complain that if you need a med to lower your cholesterol, you are now ‘addicted to the med for life?’ I suggest you take the buprenorphine and be grateful for what it has done for you– in allowing you to live without the mental obsession that used to be a living Hell!

  2. RD1angel

    I believe that the edema is one of those side effects that occur in some people.
    When I was on lortab, and when I got to the point of taking 4-6 7.5 mg, I would have terrible swelling, started in the eyes, then feet and hands. I have seen this happen to other people also.
    I went to treatment this past summer, and they used suboxone for detox therapy. ( for which my opinion on that is that if they used suboxone long term, it might cut in the relapse/return to treatment income ) The addictionist on site stated, “your trading one drug for another” But several other people who were on suboxone in detox had the same lower extremity edema, many of them stated that they never had that problem before. It subsided after a week or two.
    When I got home I went to a doctor to be prescribed suboxone for long term therapy. For two reasons, 1) increase my chances of staying clean, and 2) it helps with my chronic pain.
    I do battle with the edema on my hands and lower extremities, but then I take bumex to help remove the excess fluid. I am hoping that as my body get used to the suboxone, it will subside.

  3. I think my legs and feet swell from using suboxone for PAIN AND ONLY PAIN for a long period of time. Either the naltrexone or the suboxone. At first there was no problem. I could take up to 16 mg.per day with no problem. was taking it for about 2 to 3 years.. Now I cannot even take a half of a 2 mg. or 1 mg. without the swelling.When he switched me to Morphine it all cleared up.

  4. Nancy Cook

    It’s either the Buprenorphine or Naloxone but it’s Definitely the Suboxone that causes Edema or Swelling. Also when mixing other Mental health medicines like Prozac or most ADHD meds, also causes Edema. So I recommend not taking more than an 8mg strip at once and if taking 2 strips wait a few hours before the using the second one. But mixing with Prozac absolutely increases the swelling. I have researched and been my own guinea pig so I know the results. I know why Doctor’s are denying that Suboxone causes Edema but if only a few patients are having the Edema side effects then it’s working well for the majority. I may have to invest some money into Suboxone as well so I can be Rich TOO.

    • With respect for capitalism, the reason doctors don’t say much about edema is because we’re taught, very early on in med school, to ignore studies with an N of 1. The data from clinical trials can be seen on any package insert for Suboxone, Zubsolv, Bunavail, or the generic products. In trials submitted to the FDA for FDA approval, all symptoms reported by patients are included. So unfortunately, if one odd patient reports hearing the voice of God while taking the medication, the package insert will include ‘auditory hallucinations’. And if none of the 500-or-so patients have leg edema, then leg edema will not be on the insert. Of course the FDA does ongoing review and surveillance of side effects, so if it is occurring, it will be reported. In my 30 years as a doctor I’ve heard people complain of leg edema from many medications… but no one individual can determine cause and effect, even from a doctor’s position.
      As for investing, Indivior has done well. You can participate in their investment in buprenorphine using shares of INVVY. There are many stories online about the evils of making money from addiction. But the company (initially RB) had the courage to invest millions of dollars in an old medication back in the 1990’s. They had the patent, but anyone could have purchased that patent from them, including you if you gathered all your family members and asked them to invest their life savings. Of course you would have had to convince them that the drug would pass the FDA some day. And you’d have to make them believe that Congress, the Senate, and the President would all make and sign laws allowing buprenorphine drugs to be used to treat addiction. You’d have to convince them that the FDA would change the scheduling of buprenorphine in order to fit the new law. You’d have to convince them that an opioid epidemic was going to appear in about 10 years, and that doctors would start prescribing the new form of buprenorphine to treat that addiction. And you would want to explain that even when the new drug, Suboxone, loses it’s patent, it will find a way to stay on top. If you did those things, then you could have gotten RICH!!!
      Or it may have gone like it usually goes, and all your family’s money would be lost. That’s the way it goes– you have to take risks if you want to profit like those guys do.
      I didn’t win the Powerball last weekend. That’s UNFAIR!! Never mind that I didn’t buy a ticket…

  5. John DeWerd

    Your original post was 8 years ago but I am so sinks in age and problem description to your patient with the post surgical edema that I had to write. I also am 53 and just had a knee replacement revision, so 2nd knee surgery in less than 2years. In both cases I got edema after retiring to Suboxone from opiate agonists. This t one however the pain is nearly off the charts. I can’t walk without severe pain in the surgical knee. If I lower the Suboxone dose of its less, less swelling and pain. Raise it back to 16mg and it becomes unbearable to walk in 48 to 72 hours. The reduction of swelling follows a similar time curve. This is not an “all opiate” caused edema. On oxycodone or hydrocodobe I have no edema.
    I would possibly live with the edema is it wasn’t so pain full, but now after revision surgery, at the prescribed dose its unbearable (with 40mg of furosmide on board). So it seems to me its quilt Suboxone or at least learn make a smaller dose be “enough” From trial are error I belive it has to be less Than 8mg. Which is a big ask Psychologically – emotionally.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.